Arizona, 2017Flash Flooding and Dust Storm in Arizona, July 18 to 19, 2017
July 18 to 19, 2017 · NWS PSR · 5 events in 2 counties and zones
Scattered monsoon thunderstorms developed across much of south-central Arizona during the afternoon and evening hours on July 18th and they affected portions of the greater Phoenix area as well as areas around the community of Wickenburg. The storms brought many of the typical summer weather hazards; trees were downed by strong winds near the town of Goodyear, widespread flooding was reported in…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered monsoon thunderstorms developed across much of south-central Arizona during the afternoon and evening hours on July 18th and they affected portions of the greater Phoenix area as well as areas around the community of Wickenburg. The storms brought many of the typical summer weather hazards; trees were downed by strong winds near the town of Goodyear, widespread flooding was reported in the early evening in Wickenburg and dense blowing dust was reported near the Ak-Chin Village at 1815MST. At 1835MST a trained spotter measured 1.75 inches of rain within one hour near Wickenburg, sufficient to cause significant flash flooding. No injuries were reported due to the hazardous weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 18, 1:56 PM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 18, 1:56 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
156 PM MST Tue Jul 18 2017
.SYNOPSIS...
Thunderstorm potential will continue each afternoon and evening
throughout the week, with the potential for heavy rainfall,
strong wind gusts, and areas of blowing dust. Temperatures will
remain near or even slightly below seasonal normals for the rest
of the week.
&&
.DISCUSSION...
Visible satellite imagery from this afternoon shows convection is
well underway across northern and eastern Arizona. Mesoanalysis
data show an axis of 1500-2500 J/kg MLCAPE values in place between
Tucson and Phoenix, and this seems reasonable considering the
exceptional moisture in place amidst mid-upper 60s afternoon
surface dewpoints. Thermodynamically, the air mass is easily
supportive for convection to persist into the lower deserts later
this afternoon and evening. Additionally, modest easterly flow in
the midlevels is supporting sufficient effective shear magnitudes
(around 25 kt) for loosely organized multicell clusters
propagating westward this evening. High-resolution
models have become increasingly bullish for convection to develop
this evening across most of south-central Arizona.
Heavy rainfall will be the primary threat given the very high PW
values in place. Localized rainfall amounts of 1-2 inches are
possible, and a Flash Flood Watch remains in effect for all of
south-central Arizona, as well as most of La Paz County, until 2
AM MST Wednesday. Strong to locally damaging wind gusts are also a
possibility, and SPC has included most of the area in a marginal
risk for damaging wind gusts per the 20Z convective outlook
update.
The environment will remain favorable for thunderstorm development
throughout the remainder of the week as the predominant midlevel
anticyclone remains situated over the Southern Plains. Day-to-day
variability in thunderstorm activity will be greatly affected by
the preceding mesoscale evolution (e.g., cloud cover, air mass
modification from thunderstorms). However, no clear break in the
Monsoon pattern appears imminent. Temperatures will remain near
or even slightly below normal all week.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Looking to be a very active late afternoon/evening across the
Greater Phoenix Area Today for thunderstorm development. A well-
defined weather disturbance that will be moving into the region from
the east combined with ample moisture levels will very likely
produce strong-severe thunderstorms that will be moving westward
across the Phoenix area during the 02-04Z time frame. Strong easterly
winds and very heavy rain are possible. Once the storms move
through, lighter easterly winds can be expected to continue through
the rest of the night and into early Wednesday. Wind shift back to a
westerly direction is likely on Wednesday afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Although most convective activity is expected to remain well east of
the SE CA terminals, there is a fair-good chance the outflows from
storms could affect KBLH later this evening. Otherwise, southerly
winds to prevail at KBLH and southeasterly winds at KIPL through the
taf period.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Monsoon moisture will gradually decrease through Wednesday which
will generally confine thunderstorms to the higher elevations
north and east of Phoenix during the afternoon. Although storms
around Phoenix on Wednesday cannot be ruled out entirely.
Moisture will gradually increase into the weekend and through the
early part of next week which will increase thunderstorm coverage
and possibly bringing a chance of precipitation to all lower
desert locations by early next week. Each day, minimum relative
humidity will range from 20-30% (40% in the higher elevations of
Gila county) with good overnight recoveries. Typical summertime
breezes can be expected except near thunderstorm outflows.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ533-534-537>563.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Rogers
AVIATION...Percha
FIRE WEATHER...Wilson
In the hours before
Local storm report, Jul 18, 1:38 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
138 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 1 E CLAYPOOL 33.41N 110.82W
07/17/2017 GILA AZ PUBLIC
LOW WATER CROSSING CLOSED NEAR COBRE VALLEY
COMMUNITY HOSPITAL. DEPTH OF FLOW IN RUSSELL
GULCH AT LOW WATER CROSSING ONE FOOT DEEP
AND 100 FEET WIDE.
&&
MSSpecial weather statement, Jul 18, 2:24 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
224 PM MST TUE JUL 18 2017
AZZ547-552-556-558-182215-
Tonto Basin AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
224 PM MST TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 315 PM MST...
At 224 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Top-Of-The-World, or 13 miles north of Superior,
moving west at 5 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3354 11093 3337 11099 3337 11133 3372 11119
TIME...MOT...LOC 2124Z 106DEG 6KT 3348 11105
Hirsch
Special weather statement, Jul 18, 3:55 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST TUE JUL 18 2017
AZZ547-556-557-182345-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
355 PM MST TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
445 PM MST...
At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Punkin Center, or 8 miles east of Sunflower, moving northwest at 20
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sycamore Creek, Sunflower, Punkin Center and Tonto Basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 11142 3396 11139 3391 11128 3380 11115
3379 11114 3368 11122 3384 11152 3401 11146
3401 11143
TIME...MOT...LOC 2254Z 123DEG 16KT 3386 11132
HirschSpecial weather statement, Jul 18, 4:34 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
434 PM MST TUE JUL 18 2017
AZZ538-540-559-190015-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-
434 PM MST TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM
MST...
At 434 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Mountain Ranch, or 9 miles south of Goodyear, moving
northwest at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Avondale, Goodyear, Buckeye, Phoenix International Raceway, Palo
Verde, Perryville, Liberty, Estrella Mountain Park, Estrella Mountain
Ranch and Rainbow Valley.
LAT...LON 3332 11226 3317 11238 3323 11277 3357 11250
3356 11248
TIME...MOT...LOC 2334Z 123DEG 15KT 3329 11240
HirschEvent by event
2 flash flood, 1 thunderstorm wind, 1 dust storm, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Maricopa
- When
- July 18, 5:15 PM MST
- Where
- Maricopa County, 4.15 mi SE of Liberty
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 33.330, -112.440
Strong thunderstorms developed across the western portion of the greater Phoenix area during the late afternoon hours on July 18th, and some of them affected the area around the town of Goodyear. At 1715MST, a trained weather spotter located 7 miles southwest of Goodyear reported numerous Palo Verde trees blown down by wind gusts estimated to be as high as 65 mph. Pea sized hail and heavy rain accompanied the strong gusty winds.
Dust Storm, Central Deserts
- When
- July 18, 6:15 PM MST to 9:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Public
Scattered thunderstorms developed over portions of the central deserts, and they produced gusty outflow winds which reached as high as 40 mph. The gusty winds produced areas of dense blowing dust near the town of Ak-Chin in western Pinal County. According to a public report, at 1815MST visibility was lowered to one quarter of a mile in a dust storm 2 miles southeast of Ak-Chin Village. A Dust Storm Warning was not issued. Instead, a Blowing Dust Advisory was issued and it was in effect from 1826MST through 2100MST.
Flash Flood, Maricopa
- When
- July 18, 6:35 PM MST to 9:26 PM MST
- Where
- Maricopa County, 5.6 mi WNW of Wickenburg Muni Arpt to 10.9 mi ENE of Aguila
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.011, -112.885
Thunderstorms with intense rainfall developed over northwest Maricopa County during the late afternoon hours on July 18th and they affected the town of Wickenburg. Very heavy rain occurred; at 1835MST a trained spotter 2 miles west of Wickenburg measured 1.75 inches of rain within a one hour period, near Wickenburg Way. The heavy rain was sufficient to cause widespread flash flooding in the town of Wickenburg. At 1845MST a member of the public reported widespread flooding in Wickenburg including flash flooding in Sols Wash. Flash flooding closed the Vulture Mine Road at 1845MST. Fortunately no injuries were reported due to the flooding.
Heavy Rain, Maricopa
- When
- July 18, 7:00 PM MST to 9:00 PM MST
- Where
- Maricopa County, 6.46 mi SSE of Liberty
- Reported by
- Public
- Coordinates
- 33.290, -112.450
Scattered thunderstorms developed over portions of the greater Phoenix area during the late afternoon and evening hours and some of them produced locally heavy rainfall with rain rates in excess of one inch per hour. The heavy rain was more than sufficient to cause urban flooding. Locally heavy rain affected the area around and to the south of Goodyear, near Estrella Mountain Ranch. According to a report from the public, at 1930MST heavy rain 10 miles southwest of Goodyear resulted in the the road being under water at the intersection of Willis Road and Rainbow Valley Road.
Flash Flood, Maricopa
- When
- July 18, 8:30 PM MST to July 19, 12:30 AM MST
- Where
- Maricopa County, 4.44 mi E of Estrella to 5.03 mi SSE of Shawmut
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.998, -112.343
Scattered thunderstorms developed across the southwest portion of the greater Phoenix area during the late afternoon and evening hours on July 18th and some of them produced locally heavy rains. The rains caused numerous washes in the area to flow and several of these crossed Highway 238 between Gila Bend and the town of Mobile. Flash flooding along Highway 238 was likely after 2030MST, and in fact a Flash Flood Warning was already in effect at that time, running through 2345MST. According to the Arizona Department of Highways, as of 2326MST State Route 238 was closed due to flooding west bound from milepost 24 to Gila Bend. The road was to be closed through 0030MST the next day.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 23, 201751 injured · 20 events
- Flash Flood and Hail in North Carolina, July 18, 20171 death · $55,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, July 18, 2017$200,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Virginia, July 18, 2017$20,000 · 1 in hail · 17 events
- Damaging Wind in Florida, July 18, 2017$30,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 18, 20172.75 in hail · 20 events
- Flooding and Lightning Strike in Massachusetts, July 18 to 19, 2017$7,000 · 12 events
- Damaging Wind in North Dakota, July 18, 2017$15,000 · 56 kt wind · 1 event
- Drought in Oklahoma, July 18 to 31, 20176 events
- Damaging Winds in South Dakota, July 18, 201758 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, July 18, 2017$400 · 55 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 18, 20171.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708631, 708632, 708634, 708642, 708649.